Arkansas, 2010

Lightning Strike in Arkansas, May 14, 2010

May 14, 2010 · NWS TSA · 1 event in 1 county or zone

Lightning struck a house causing a fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Lightning struck a house causing a fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 14, 2:11 AM CST, 2 hours 34 minutes earlier.

Area forecast discussion, May 14, 2:11 AM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
311 AM CDT FRI MAY 14 2010

.DISCUSSION...
FRONTAL BOUNDARY HAS BECOME QUASI-STATIONARY JUST
SOUTH AND EAST OF THE FORECAST AREA THIS MORNING.
ELEVATED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED NORTH OF THE BOUNDARY ACROSS NORTHEAST
OKLAHOMA THIS MORNING AS MOISTURE SURGES NORTH
OVER THE BOUNDARY. THERE MAY BE A ENOUGH ELEVATED
INSTABILITY TODAY FOR A FEW OF THE STORMS TO BECOME
STRONG. HAIL LOOKS TO BE THE MAIN CONCERN AT THIS
TIME. ANOTHER CONCERN WILL BE HEAVY RAIN. COULD SEE
UPWARDS OF THREE INCHES OF RAIN ACROSS PORTIONS OF THE
AREA THROUGH TONIGHT. WILL NOT ISSUE A FLASH FLOOD
WATCH. HOWEVER...THERE COULD BE SOME LOCALIZED FLOODING
OF LOW LYING AREAS. THE SAME PATTERN WILL CONTINUE INTO
SATURDAY AS THE FRONTAL BOUNDARY WAFFLES NEAR THE RED
RIVER.

MORE SHOWERS AND THUNDERSTORMS ARE IN THE OFFING FOR
SATURDAY NIGHT INTO SUNDAY AS A MID LEVEL SHORTWAVE
THAT IS CURRENTLY OVER SOUTHERN CALIFORNIA ROLLS ACROSS
THE PLAINS. ONCE AGAIN SOME OF THESE STORMS COULD BE
STRONG TO MARGINALLY SEVERE WITH HAIL AND WINDS A CONCERN.

AFTER A DRY DAY ON MONDAY...WILL KEEP SLIGHT CHANCE POPS IN THE
FORECAST FOR TUESDAY AND WEDNESDAY WITH THE POTENTIAL FOR AN
MCS OR TWO TO MOVE ACROSS THE AREA. THURSDAY WILL SEE THE CHANCES
OF SHOWERS AND THUNDERSTORMS TO CONTINUE AS ANOTHER MID-LEVEL LOW
MOVES OUT OF THE SOUTHWEST AND ACROSS THE PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   71  62  76  62 /  80  70  70  70
FSM   77  64  78  63 /  60  80  70  50
MLC   74  64  77  64 /  70  80  50  50
BVO   71  58  74  59 /  50  70  80  70
FYV   70  59  74  60 /  70  70  70  50
BYV   69  58  72  59 /  60  70  70  50
MKO   71  61  76  62 /  80  70  70  60
MIO   70  59  73  60 /  60  70  80  60
F10   70  61  75  62 /  80  70  60  60
HHW   81  66  81  64 /  60  80  50  50

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...18
LONG TERM....10
Hazardous weather outlook, May 14, 4:03 AM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TRANSMISSION TIME
NATIONAL WEATHER SERVICE TULSA OK
503 AM CDT FRI MAY 14 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-151000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
503 AM CDT FRI MAY 14 2010

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
AREAS OF SHOWERS AND THUNDERSTORMS CONTINUE THIS MORNING...GENERALLY
ALONG AND NORTH OF A STATIONARY FRONT THAT STRETCHED FROM WEST
CENTRAL ARKANSAS INTO SOUTHEAST OKLAHOMA AND INTO NORTHERN TEXAS. A
20 TO 30 KNOT SOUTHERLY LOW-LEVEL JET COMBINED WITH MODEST ELEVATED
INSTABILITY WILL SUPPORT A FEW STRONG TO MARGINALLY SEVERE
THUNDERSTORMS INTO THE MORNING HOURS...WITH LARGE HAIL BEING THE
MAIN THREAT.

WITH THE STATIONARY BOUNDARY IN PLACE...IMPULSES IN THE
SOUTHWESTERLY FLOW ALOFT WILL RESULT IN PERIODS OF SHOWERS AND
THUNDERSTORMS THROUGH THE DAY AND INTO THE OVERNIGHT HOURS. TRAINING
OF STORMS IS LIKELY...WHICH WILL RESULT IN AREAS OF HEAVY RAINFALL
AND LOCALIZED FLASH FLOODING...GENERALLY ALONG AND SOUTH OF
INTERSTATE 44. ONE TO THREE INCHES OF RAIN WILL BE POSSIBLE.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
AN ACTIVE WEATHER PATTERN WILL REMAIN IN PLACE THROUGH THE
WEEKEND...WITH A SLOW MOVING UPPER SYSTEM EVENTUALLY PASSING THROUGH
THE REGION BY LATE SUNDAY. EXPECT PERIODS OF SHOWERS AND
THUNDERSTORMS SATURDAY AND SUNDAY...ALONG WITH THE POTENTIAL OF
ADDITIONAL HEAVY RAINFALL.

EARLY NEXT WEEK SHOULD BE MOSTLY DRY...WITH INCREASING CHANCES OF
MAINLY NIGHTTIME THUNDERSTORMS TUESDAY AND WEDNESDAY AS NORTHWESTERLY
UPPER FLOW BECOMES ESTABLISHED.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 14, 12:18 AM CST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
118 AM CDT FRI MAY 14 2010

OKZ060-064-140700-
CREEK OK-TULSA OK-
118 AM CDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHERN CREEK AND TULSA

AT 119 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF
KELLYVILLE...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...TULSA...SAND SPRINGS...KELLYVILLE
AND SAPULPA.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL.

LAT...LON 3617 9626 3614 9587 3585 9633 3594 9651
TIME...MOT...LOC 0619Z 226DEG 24KT 3594 9635
Special weather statement, May 14, 2:26 AM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
326 AM CDT FRI MAY 14 2010

OKZ064-065-140930-
CREEK OK-OKFUSKEE OK-
326 AM CDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN CREEK

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN OKFUSKEE

AT 326 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
OF PADEN...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...PADEN...BOLEY AND WELTY.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL.

LAT...LON 3565 9662 3571 9657 3565 9624 3543 9652
      3544 9656 3541 9654 3539 9657 3540 9658
      3539 9662 3540 9663
TIME...MOT...LOC 0826Z 218DEG 16KT 3541 9668
Special weather statement, May 14, 3:25 AM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
425 AM CDT FRI MAY 14 2010

OKZ065-141015-
OKFUSKEE OK-
425 AM CDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 515 AM CDT
FOR THE FOLLOWING COUNTY...

IN EAST CENTRAL OKLAHOMA
     WESTERN OKFUSKEE

AT 426 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER BOLEY...MOVING
NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS
STORM INCLUDE...CASTLE...PADEN...BOLEY AND WELTY.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL.

LAT...LON 3564 9661 3564 9622 3538 9636 3539 9644
      3546 9645 3545 9647 3542 9649 3542 9651
      3544 9656 3541 9654 3542 9661
TIME...MOT...LOC 0926Z 207DEG 25KT 3549 9648
Special weather statement, May 14, 3:34 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
434 AM CDT FRI MAY 14 2010

OKZ067-068-070-071-141030-
CHEROKEE OK-MCINTOSH OK-MUSKOGEE OK-WAGONER OK-
434 AM CDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 AM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     MUSKOGEE AND SOUTHWESTERN CHEROKEE

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN WAGONER

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN MCINTOSH

AT 434 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
RENTIESVILLE...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...PUMPKIN CENTER...WAGONER...
TULLAHASSEE...OKAY...CHECOTAH...RENTIESVILLE...MUSKOGEE...COUNCIL
HILL...WARNER...OKTAHA...KEEFETON...BOYNTON...BRAGGS...TAFT AND FORT
GIBSON.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3579 9491 3564 9510 3565 9512 3563 9512
      3533 9551 3551 9577 3556 9573 3556 9570
      3558 9571 3605 9536
TIME...MOT...LOC 0934Z 220DEG 25KT 3553 9548
Special weather statement, May 14, 3:59 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
459 AM CDT FRI MAY 14 2010

OKZ064>066-070-071-141100-
CREEK OK-MCINTOSH OK-MUSKOGEE OK-OKFUSKEE OK-OKMULGEE OK-
459 AM CDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     OKMULGEE AND SOUTHERN CREEK

IN EAST CENTRAL OKLAHOMA
     WESTERN MUSKOGEE AND EASTERN OKFUSKEE

IN SOUTHEAST OKLAHOMA
     MCINTOSH

AT 459 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES NORTHEAST OF WELTY TO 6 MILES SOUTHEAST OF
BRYANT...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...WILSON...PHAROAH...OKFUSKEE...
WELTY...OKMULGEE...HENRYETTA...DEWAR...HOFFMAN...GRAYSON...
SCHULTER...MORRIS...PRESTON...BEGGS...BALD HILL...SLICK...CHECOTAH...
RAIFORD...STIDHAM...COUNCIL HILL AND BOYNTON.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3568 9646 3586 9618 3585 9580 3541 9544
      3520 9595 3524 9599 3529 9599 3529 9604
TIME...MOT...LOC 0959Z 239DEG 27KT 3565 9634 3532 9600

The radar

The Springfield radar (KSGF), 116 km away, was scanning. The volume nearest the first event began at 10:42 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Benton

When
May 14, 4:45 AM CST
Where
Benton County, Bella Vista
Property damage
$150,000
Reported by
Newspaper
Coordinates
36.430, -94.230

Lightning struck a house and started a fire that consumed the entire structure.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237852.